Oklahoma, 2015

Flash Flooding and Hail in Oklahoma, May 8 to 9, 2015

May 8 to 9, 2015 · NWS TSA · 9 events in 3 counties and zones

Thunderstorms developed over West Texas during the late morning hours of the 8th, and moved east across western and central Oklahoma during the day. Moist and unstable air was in place across eastern Oklahoma to the south of a stationary front that stretched across southwestern to northeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over West Texas during the late morning hours of the 8th, and moved east across western and central Oklahoma during the day. Moist and unstable air was in place across eastern Oklahoma to the south of a stationary front that stretched across southwestern to northeastern Oklahoma. Very large hail and flash flooding occurred as these storms moved across eastern Oklahoma during the evening hours of the 8th and early morning hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 5:45 PM CST, 1 hour earlier.

Area forecast discussion, May 8, 5:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT FRI MAY 8 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
CENTRAL OK THUNDERSTORMS MOVING EAST ACROSS EASTERN OK AND
NORTHWEST AR OVERNIGHT. AFTER SEVERAL HOURS THUNDER WIDESPREAD
RESIDUAL SHOWERS...THEN RECHARGE AND MORE THUNDER SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT FRI MAY 8 2015/

DISCUSSION...

SIGNIFICANT FLOODING AND POTENTIAL SEVERE WEATHER CONCERNS ACROSS
EASTERN OKLAHOMA AND WESTERN ARKANSAS REMAIN ONGOING TODAY...AND
WILL PERSIST THROUGH THE WEEKEND.

AT PRESENT...A WARM FRONT IS EVIDENT IN SURFACE AND SATELLITE
OBSERVATIONS EXTENDING FROM SOUTHWEST OKLAHOMA...NORTHEASTWARD
INTO CENTRAL AND PARTS OF EAST CENTRAL OKLAHOMA...AND BACK
SOUTHEASTWARD THROUGH FAR SOUTHEAST OKLAHOMA. DESTABILIZATION IS
OCCURING TO THE SOUTH OF THE FRONT...WITH LOW TO MID 70S DEW
POINTS PREVALENT. 18Z SOUNDINGS FROM OUN AND FWD ARE INDICATIVE OF
A HIGHLY UNSTABLE ATMOSPHERE...AND MESOANALYSES SHOW A TONGUE OF
THIS INSTABILITY EXTENDING NORTHWARD INTO PORTIONS OF NORTHEAST
AND NORTH CENTRAL OKLAHOMA ROUGHLY BETWEEN THE INTERSTATE 35 AND
HIGHWAY 75 TO 69 CORRIDORS. AS SUCH...ONGOING ACTIVITY IN
SOUTHWEST OKLAHOMA /ASSOCIATED WITH AN UPPER LEVEL SPEED MAX/ MAY
HAVE A TENDENCY TO MOVE/SPREAD TO THE NORTHEAST TOWARD PARTS OF
EAST CENTRAL AND PERHAPS NORTHEAST OKLAHOMA AS OPPOSED TO SIMPLY
THE EAST NEAR THE RED RIVER. THE LOCAL WRF AND THE LATEST
INFORMATION FROM THE HRRR SUPPORT THIS SCENARIO...WITH ADDITIONAL
STORMS LIKELY TO MAKE A MID TO LATE EVENING RUN ALONG THE RED
RIVER IN RESPONSE TO AN INCREASE IN THE LOW LEVEL JET. THE OVERALL
TORNADO THREAT SHOULD BE FAIRLY LOW ACROSS MUCH OF THE FORECAST
AREA...ALTHOUGH A LOCALLY HIGHER THREAT WILL EXIST NEAR THE WARM
FRONT AND ALSO ACROSS FAR SOUTHEAST OKLAHOMA WITH THE INCREASE IN
THE LOW LEVEL JET.

WITH WELL ABOVE NORMAL PRECIPITABLE WATER VALUES AND HIGHLY
EFFICIENT RAINFALL PROCESSES LIKELY TO CONTINUE ACROSS THE
FORECAST AREA...SIGNIFICANT FLOODING CONCERNS WILL
PERSIST...ESPECIALLY IN AREAS THAT HAVE OVERLY WET ANTECEDENT
CONDITIONS. THROUGH THE NEXT 12 TO 18 HOURS...IT APPEARS THAT
SOUTHEAST OKLAHOMA WILL HAVE THE BEST CHANCE OF
FLOODING...ALTHOUGH IT IS BY NO MEANS ZERO IN OTHER PARTS OF
EASTERN OKLAHOMA AND WESTERN ARKANSAS.

AS HAS BEEN SAID A LOT IN THE LAST FEW DAYS...SATURDAY/S SEVERE
THREAT WILL BE VERY DEPENDENT ON WHAT HAPPENS LATER TONIGHT AND
INTO SATURDAY MORNING. STORMS COULD LINGER ACROSS PARTS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS INTO SATURDAY
MORNING...BEFORE MOVING OUT BY MID MORNING. ADDITIONAL
THUNDERSTORMS SHOULD DEVELOP TO THE WEST...AHEAD OF THE DRYLINE...
EARLY TO MID MORNING...AND BEGIN TO MOVE INTO SOUTHEAST OKLAHOMA
LATE MORNING TO EARLY AFTERNOON. THESE STORMS WILL SPREAD TO THE
EAST AND NORTHEAST FROM THERE. IF SUFFICIENT INSTABILITY CAN
DEVELOP BEHIND THE EARLY MORNING STORMS AND IN ADVANCE OF THE
LATER ROUND...A SEVERE THREAT WILL EXIST IN EASTERN OKLAHOMA
BEGINNING AS SOON AS EARLY AFTERNOON...ALTHOUGH MODEST DEEP LAYER
SHEAR COULD LIMIT THE SEVERITY UNTIL LATER IN THE DAY. A VEERED
LOW LEVEL JET LOOKS TO MOVE INTO PARTS OF EASTERN OKLAHOMA MID TO
LATE AFTERNOON WHICH WOULD LEAD TO AN INCREASE IN THE TORNADO
THREAT.

THE COLD FRONT AND DRYLINE WILL FINALLY MAKE A PUSH TOWARD THE
EAST AND SOUTHEAST LATE SATURDAY AND SATURDAY NIGHT...AS THE MAIN
UPPER LOW FINALLY EJECTS INTO THE CENTRAL PLAINS. THIS SHOULD
BRING ANOTHER CHANCE OF WIDESPREAD THUNDERSTORMS AND HEAVY
RAINFALL...WITH THIS SAME RISK PERSISTING INTO SUNDAY AND SUNDAY
NIGHT UNTIL THE BOUNDARIES FINALLY CLEAR THE REGION. STILL THINK
THE BEST CHANCE OF WIDESPREAD SEVERE WEATHER IN THE FORECAST AREA
MAY BE SUNDAY...ALTHOUGH THE IMPACT MAY NOT BE AS GREAT AS THE
POTENTIAL FOR LATER TODAY AND TOMORROW.

ON THE RAINFALL FRONT...A WIDESPREAD 3 TO 6 INCHES OF RAINFALL
SHOULD OCCUR BEFORE ALL IS SAID AND DONE MONDAY MORNING...WITH
LOCAL AMOUNTS APPROACHING 10 INCHES. WIDESPREAD RIVER FLOODING AND
FLASH FLOOD POTENTIAL MAY VERY WELL END UP BEING THE BIG STORY
FROM THIS EVENT.

EARLY NEXT WEEK THERE SHOULD BE A DAY OR TWO WHERE SURFACE HIGH
PRESSURE LEADS TO A COOL AND DRY PERIOD...BUT MOISTURE MAKES A
QUICK RETURN TOWARD THE MIDDLE PART OF NEXT WEEK...BRINGING MORE
THUNDERSTORMS AND RAINFALL TO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  79  68  78 /  80  80  70  80
FSM   69  81  66  79 /  70  80  60  80
MLC   68  78  69  76 /  80  80  70  80
BVO   65  78  65  78 /  80  80  70  60
FYV   67  77  64  74 /  70  80  60  80
BYV   66  81  65  76 /  70  70  60  80
MKO   68  78  66  76 /  80  80  70  80
MIO   65  80  66  77 /  70  80  70  80
F10   67  77  67  76 /  80  80  70  80
HHW   70  80  68  78 /  70  80  60  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...21
Hazardous weather outlook, May 8, 4:00 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT FRI MAY 8 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT FRI MAY 8 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

...CHANCE OF SEVERE STORMS AND FLOODING THRU THE WEEKEND...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...EAST CENTRAL AND SOUTHEAST OKLAHOMA.
	ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON OR EARLY EVENING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...LATE AFTERNOON OR EARLY EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...LATE AFTERNOON OR EARLY EVENING.

DISCUSSION...
AN AREA OF SCATTERED STRONG TO SEVERE STORMS LOCATED OVER SOUTHWEST
OKLAHOMA WILL MOVE INTO EASTERN OKLAHOMA BY LATE AFTERNOON OR EARLY
EVENING. SEVERE WEATHER WILL BE POSSIBLE...ESPECIALLY ACROSS EAST
CENTRAL AND SOUTHEAST OKLAHOMA ALONG AND SOUTH OF AN OUTFLOW
BOUNDARY WHERE INSTABILITY WILL BE MAXIMIZED. LARGE HAIL AND
DAMAGING WINDS WILL BE THE INITIAL THREAT...BUT WILL QUICKLY
TRANSITION TO VERY HEAVY RAINFALL AND FLASH FLOODING. WIDESPREAD
FLOODING WILL BECOME POSSIBLE... ESPECIALLY WHERE STORMS DEVELOP AND
MOVE OVER THE SAME AREAS. IN ADDITION...A FEW ISOLATED BRIEF
TORNADOES CANNOT BE RULED OUT ACROSS EAST CENTRAL AND SOUTHEAST
OKLAHOMA NEAR THE OUTFLOW BOUNDARY WITH THE INITIAL STORMS THROUGH
THE EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...SEVERE THUNDERSTORM...HEAVY RAIN AND HIGH
WIND POTENTIAL.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE REGION THROUGH
THE WEEKEND. THERE WILL BE THE POTENTIAL FOR SEVERE STORMS TO
VARYING DEGREES EACH DAY... WITH SEVERAL ROUNDS OF SEVERE
THUNDERSTORMS LIKELY TO AFFECT THE FORECAST AREA. SATURDAY WILL
LIKELY BE A DAY OF WIDESPREAD SEVERE WEATHER ACROSS MUCH OF THE
CENTRAL AND SOUTHERN PLAINS...WITH SIGNIFICANT SEVERE WEATHER
LIKELY. THESE STORMS HAVE POTENTIAL TO SPREAD INTO EASTERN OKLAHOMA
AND POSSIBLY WESTERN ARKANSAS BY LATE SATURDAY. SUNDAY WILL AGAIN BE
A SEVERE WEATHER DAY AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA.
IN ADDITION TO THE SEVERE WEATHER POTENTIAL...SEVERAL ROUNDS OF
WIDESPREAD HEAVY RAINFALL ARE EXPECTED WHICH WILL MAKE FLOODING
LIKELY FOR PARTS OF THE AREA...WITH THE HEAVIEST RAINS EXPECTED TO
BE ON SUNDAY.

AFTER THE WEEKEND...THUNDERSTORM POTENTIAL WILL DECREASE
CONSIDERABLY EARLY IN THE WEEK...AND WILL INCREASE LATER IN THE
WEEK. SEVERE WEATHER POTENTIAL WILL BE LOW BEYOND THIS WEEKEND AS
THE FLOW ALOFT WEAKENS OVER OUR REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, May 8, 6:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
715 PM CDT FRI MAY 8 2015

OKZ054-090045-
OSAGE OK-
715 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
SHIDLER...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...APPERSON...WEBB CITY...
PEARSONIA...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

LAT...LON 3700 9611 3667 9642 3673 9686 3675 9685
      3675 9683 3677 9682 3679 9676 3694 9676
      3701 9675
TIME...MOT...LOC 0015Z 208DEG 36KT 3679 9660
Special weather statement, May 8, 6:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 PM CDT FRI MAY 8 2015

OKZ054-090115-
OSAGE OK-
744 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 744 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER OSAGE
COUNTY...MOVING NORTHEAST AT 30 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3700 9620 3684 9628 3688 9662 3700 9653
TIME...MOT...LOC 0044Z 222DEG 25KT 3693 9642

LACY

The radar

The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail. Local standard time, as filed.

Hail, Okfuskee

When
May 8, 6:45 PM CST
Where
Okfuskee County, 1 mi N of Bearden
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.364, -96.380

Hail, Okfuskee

When
May 8, 6:55 PM CST
Where
Okfuskee County, 0.49 mi WSW of Bearden
Measured
4 in hail
Property damage
$50,000
Reported by
Public
Coordinates
35.348, -96.388

Grapefruit size hail damaged homes and vehicles.

Hail, Okfuskee

When
May 8, 7:20 PM CST
Where
Okfuskee County, Okemah
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
35.430, -96.300

Flash Flood, Okfuskee

When
May 8, 8:00 PM CST to May 9, 12:00 AM CST
Where
Okfuskee County, Okemah to 0.88 mi N of Okemah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Several roads in and around town were flooded and closed. Homes were evacuated due to rapidly rising water.

Flash Flood, Okfuskee

When
May 8, 9:00 PM CST to May 9, 12:00 AM CST
Where
Okfuskee County, Castle to 0.62 mi WNW of Castle
Cause
Heavy Rain
Reported by
Public
Coordinates
35.470, -96.380

Several roads in and around town were flooded and closed.

Flash Flood, Tulsa

When
May 8, 9:16 PM CST to May 9, 1:30 AM CST
Where
Tulsa County, 0.88 mi ENE of Red Fork to 0.44 mi SSW of Bozarth
Cause
Heavy Rain
Reported by
Public
Coordinates
36.104, -96.015

Sections of I-44 were closed due to water covering the roadway. Several cars were stalled in the flood water.

Flash Flood, Tulsa

When
May 8, 9:30 PM CST to May 9, 1:30 AM CST
Where
Tulsa County, 0.61 mi WSW of Bixby to 0.3 mi SSW of Bixby
Cause
Heavy Rain
Reported by
Public
Coordinates
35.947, -95.890

Roads were flooded in and around town.

Flash Flood, Okmulgee

When
May 8, 11:51 PM CST to May 9, 12:30 AM CST
Where
Okmulgee County, 1.29 mi WNW of Henryetta to 1.38 mi WNW of Blackstone Mine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.458, -96.001

Several streets were closed due to high water. Lake Drive Nursing Home was evacuated, along with several homes, due to rapidly rising water.

Flash Flood, Tulsa

When
May 9, 2:30 AM CST to 7:30 AM CST
Where
Tulsa County, 0.76 mi W of Bixby to 0.71 mi SSW of Bixby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.948, -95.893

A few secondary roads were flooded and closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578012, 578013, 578014, 578015, 578017, 578020, 578021, 578023, 578025.